Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 27, NWS Midland/Odessa, TX

May 19, 1998Jeff Davis County, Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 19, 1998, 8:57 PM CDT for Jeff Davis County, Presidio County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 1998, 8:57 PM CDT (01:57 UTC)
Expired
May 19, 1998, 10:00 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Jeff Davis County, TX, Presidio County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
3700 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 200157 RRA
SVRMAF
TXC243-377-200300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
857 PM CDT TUE MAY 19 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN JEFF DAVIS COUNTY IN WESTERN TEXAS
  NORTHERN PRESIDIO COUNTY IN WESTERN TEXAS

* UNTIL 1000 PM CDT

* AT 854 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 31 MILES SOUTH OF VAN HORN OR 19 MILES WEST OF
  VALENTINE MOVING EAST AT 15 MPH.

* THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS BUT SHOULD CROSS
ROUTE 90 BY 940 PM CDT.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

TWE/MDW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:32 PM CDT, 7 hours 25 minutes earlier.

Area forecast discussion, May 19, 1:32 PM CDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
132 PM CDT TUE MAY 19 1998

SURFACE DATA SHOWS TROF W WITH SHALLOW LOW LEVEL MSTR IN PLACE PER
WIDESPREAD L50 DWPTNS AND OBSERVED SATELLITE SOUNDINGS ACROSS THE
CWA. NGM FCST SOUNDING PER GARP SEEM TO HAVE BEST HANDLE ON CURRENT
SITUATION...NONETHELESS 7H TEMPS AND NEGATIVE AREA WILL BE DIFFICULT
TO OVERCOME THIS AFTERNOON IN THE PLAINS WITH LACK OF GOOD SURFACE
FOCUS. INCREASING PACIFIC MSTR ACROSS THE SW PER IR IMAGERY SUGGEST
LATE AFTERNOON AND EVENING STORMS AGAIN LIKELY. AS FOR MCS
DEVELOPMENT NOT AS CONFIDENT ABOUT THAT AS I WAS LAST NIGHT PER MSTR
CONVERGENCE CONSIDERATIONS. CONVECTION UNLIKELY E OF THE MTNS TMW AS
ETA/NGM PROG 7H TEMPS 13-14 DEGREES C BY 00Z WITH LOW LEVEL MSTR
MARGINAL AT BEST...DESPITE BETTER DEFINED SURFACE TROF.

MAF 69/99 -/-
CNM 68/99 10/10
MRF 56/92 30/20
P07 71/98 -/-

GPM/SVG

/

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.